Texas, 2023

Hail and Damaging Wind in Texas, June 23, 2023

June 23, 2023 · NWS HGX · 14 events in 1 county or zone

Early to mid evening thunderstorms produced numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Early to mid evening thunderstorms produced numerous reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 23, 5:49 PM CST, 56 minutes earlier.

Area forecast discussion, Jun 23, 5:49 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
649 PM CDT Fri Jun 23 2023

...New AVIATION...

.SYNOPSIS...
Issued at 335 PM CDT Fri Jun 23 2023

Today marks our 11th day straight of having some type of heat
product (Heat Advisory and/or Excessive Heat Warning) in effect
for at least some portion of Southeast Texas. With another
heatwave taking shape beginning this weekend, there's a very
realistic possibility of this streak being extended throughout the
entire forecast period. We're expecting a multiple day stretch of
temperatures in the triple digits next week with the potential
for a return of Excessive Heat Warnings for at least a portion of
the area as early as Sunday. We know that portions of the area
(especially around Spring in northern Harris County) are still
dealing with power outages due to the recent storms and could be
without power for another few days. Please continue to practice
heat safety and know where the nearest cooling centers are located
to find some relief from these hot temperatures. It is only going
to get hotter. After today, rain chances become slim to none, so
no heat relief in the form of rainfall is in sight throughout most
of next week. Today is National Hydration Day after all, so be
sure to stay hydrated...but not just today...everyday!

Batiste

&&

.SHORT TERM...
(This evening through Saturday Night)
Issued at 335 PM CDT Fri Jun 23 2023

Current radar reflectivity shows a couple of showers and
thunderstorms in Trinity County and approaching Houston County this
afternoon. Both appear to be weakening as they continue a
southeastward progression. The boundary that has remain positioned
over the northern CWA has finally lifted to the NE. As this boundary
continues to lift to the NE, the persistent ridge over TX will build
back to the east and strengthen its grip yet again. Have maintained
slight PoPs overnight for the far NE area as an MCS in FWD moves SE.
With the ridge in place, not expecting the MCS to make it too far
into our CWA.

Temperatures for tomorrow will be a couple of degrees hotter than
what was observed today. Heat indices will exceed 108 degrees in
most locations, resulting in yet another day with a Heat Advisory in
place.

Subsident air associated with the ridge will keep the area rain-free
through the rest of the short-term period once this afternoon's
showers/storms move through..

Overnight conditions will be pretty warm and muggy with temperatures
in the upper 70s to around 80 degrees.

For those of you who were lucky enough to enjoy a brief cooldown
with the showers this afternoon, congratulations...

Adams

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 335 PM CDT Fri Jun 23 2023

There's not much more that I can say other than it's going to be
dangerously hot throughout the entire long term period with a mix of
Heat Advisories/Excessive Heat Warnings likely along with potential
record breaking temperatures midweek. Just keeping it 100 like the
temperatures will be next week! With ridging aloft remaining
established as a mid/upper level high drifts northeastward over
Southeast Texas and 500mb heights persisting around 592-596 dam,
we have essentially the perfect synoptic setup for these hot
temperatures to exist. There is a bit of a kerfuffle over if we
mix out or not next week in the afternoons and see lower dew
points (which would impact heat index values). Southwesterly
winds at the surface will initially be present throughout the
early part of the long term period, but as surface winds
transition back to a more southerly flow there is less confidence
on dew points mixing out. If they mix out or not, it is still
going to be dangerously hot next week with a multiple day stretch
of temperatures in the triple digits for most of Southeast Texas.

NAEFS/GEFS percentiles still reflect 700mb/850mb temperatures at
either the 99th or MAX percentiles especially midweek once the
midlevel high drifts directly overhead. For the City of Houston,
Tuesday (27th) and Wednesday (28th) are expected to be near records
or record breaking days as high temperatures these two days are
currently the same as the record temperatures (102°F). To give you
an idea of the confidence for temperatures reaching the triple
digits next week...even the lower quartiles of the NBM reflect highs
in the triple digits so...yeah. Heat index values will be solidly
in the Heat Advisory criteria next week (108+°F), but there will
be portions of the week where they reach Excessive Heat Warning
criteria (113+°F). This is especially true for Sunday and Monday.

We know that we sound like a broken record, but it is very
important to continue to practice heat safety. Drink plenty of
water, take frequent breaks from the heat, avoid strenuous outdoor
activities during the hottest part of the day, wear light
clothing/sunscreen, and ALWAYS ALWAYS ALWAYS look before you lock
your vehicle. Don't forget about your pets as well! If the ground
is too hot for the palm of your hand, then it is too hot for their
paws.

Just a couple of heat tidbits: Earlier this month was our first
Excessive Heat Warning in the month of June ever (the previous
ones that have been issued were in July or August). It's
important to note that our office has only been doing Excessive
Heat Warnings since 2015. Additionally, there is general consensus
on the heatdome (ridge) breaking down going into next weekend as
an upper level trough moving through the Central Plains flattens
out the flow aloft over our area. Even then though, we're just
talking about dropping back below the century mark...it is summer
after all!

Batiste

&&

.AVIATION...
(00Z TAF Issuance)
Issued at 634 PM CDT Fri Jun 23 2023

Isolated showers and storms should taper off as daytime heating
wanes. S/SE winds becoming light and variable later tonight, with
patchy fog and MVFR CIGS possible overnight into early Saturday
morning. All CIGS/fog should burn off after sunrise with VFR
conditions expected throughout the day. Isolated showers and
storms may develop near KUTS and Lake Livingston early Saturday
morning.

&&

.MARINE...
Issued at 335 PM CDT Fri Jun 23 2023

Showers/storms chances decrease to essentially zero after early
Saturday morning as another heatwave sets in across the region.
Expect light to occasionally moderate onshore flow to persist
throughout the period with seas between 2 to 5 feet to prevail into
next week. During the overnight/early morning hours, wind speeds may
approach or even reach the caution flag threshold. This period of
relatively benign marine conditions will prevail through at least
the end of next week.

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  78  98  78 100 /  20   0   0   0
Houston (IAH)			  79  98  80 100 /  10   0   0   0
Galveston (GLS)			  82  92  82  90 /  10  10   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 10 PM CDT Saturday for TXZ163-164-176>179-
     195>200-210>214-226-227-235>238-300-313-335>338-438-439.

GM...None.
&&

SHORT TERM...Adams
LONG TERM....Batiste
AVIATION...03
MARINE...Batiste

In the hours before

Special weather statement, Jun 23, 1:07 PM CST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
207 PM CDT Fri Jun 23 2023

TXZ163-164-179-231930-
Polk TX-Houston TX-Trinity TX-
207 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of eastern Trinity,
east central Houston and northwestern Polk Counties through 230 PM
CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Groveton, or 10 miles southwest of Apple Springs, moving southeast at
10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Apple Springs, Groveton and Centralia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3111 9479 3088 9504 3124 9525 3132 9511
TIME...MOT...LOC 1907Z 312DEG 10KT 3109 9503

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

ADAMS
Special weather statement, Jun 23, 5:07 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
607 PM CDT Fri Jun 23 2023

TXZ163-176-232330-
Madison TX-Houston TX-
607 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of northwestern Houston
and northeastern Madison Counties through 630 PM CDT...

At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Palestine, moving southeast at 30 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Crockett, Austonio, Grapeland, Kennard, Latexo and Mound City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3136 9515 3109 9575 3114 9577 3116 9573
      3121 9575 3123 9573 3127 9573 3129 9568
      3132 9566 3134 9566 3135 9568 3136 9566
      3140 9570 3145 9571 3146 9575 3147 9572
      3150 9574 3153 9565 3154 9565 3158 9534
TIME...MOT...LOC 2306Z 336DEG 24KT 3167 9575

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

BB
Special weather statement, Jun 23, 6:09 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
709 PM CDT Fri Jun 23 2023

TXZ213-313-240100-
Coastal Harris TX-Inland Harris TX-
709 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of southeastern Harris
County through 800 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm over
Deer Park. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pasadena, Deer Park, South Houston, Galena Park, Jacinto City,
Cloverleaf, Channelview, Greater Fifth Ward, Second Ward,
northeastern South Belt / Ellington, Highlands, northern Clear Lake,
Harrisburg / Manchester, Magnolia Park, Northshore, Ellington Field,
Houston Ship Channel, San Jacinto State Park, Hunterwood and Clinton
Park Tri-Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2968 9502 2960 9518 2977 9534 2989 9513
TIME...MOT...LOC 0009Z 143DEG 0KT 2969 9512

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Jun 23, 6:26 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
726 PM CDT Fri Jun 23 2023

TXZ213-237-313-240115-
Inland Brazoria TX-Coastal Harris TX-Inland Harris TX-
726 PM CDT Fri Jun 23 2023

...A strong thunderstorm will impact portions of northeastern
Brazoria and southeastern Harris Counties through 815 PM CDT...

At 726 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Houston Ship Channel, or over Galena Park. This storm
was nearly stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pasadena, eastern Pearland, Deer Park, South Houston, Galena Park,
Jacinto City, Midtown Houston, Cloverleaf, Downtown Houston,
Northside / Northline, Second Ward, Greater Heights, South Belt /
Ellington, Neartown / Montrose, Greater Eastwood, Near Northside
Houston, Greater Fifth Ward, Greater Hobby Area, Greater Third Ward
and Fourth Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2994 9518 2965 9506 2953 9532 2989 9546
TIME...MOT...LOC 0026Z 084DEG 2KT 2972 9521

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BB

The radar

The Houston radar (KHGX), 46 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harris

When
June 23, 6:45 PM CST
Where
Harris County, 2.15 mi NNW of Englewood
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
29.810, -95.360

Several trees were reported down between Cavalcade Street and 610 North.

Hail, Harris

When
June 23, 6:46 PM CST
Where
Harris County, 0.72 mi W of Clinton Park
Measured
1 in hail
Reported by
NWS Employee
Coordinates
29.720, -95.312

Quarter sized hail was observed.

Hail, Harris

When
June 23, 6:46 PM CST
Where
Harris County, 2.76 mi S of Trinity Gardens
Measured
1.1 in hail
Reported by
Public
Coordinates
29.780, -95.300

Slightly larger than quarter sized hail was observed.

Hail, Harris

When
June 23, 6:50 PM CST
Where
Harris County, 1.38 mi WNW of Clinton Park
Measured
1.5 in hail
Reported by
Public
Coordinates
29.730, -95.320

Ping pong ball sized hail was observed.

Hail, Harris

When
June 23, 6:50 PM CST
Where
Harris County, 2.27 mi NW of Clinton Park
Measured
2 in hail
Reported by
Public
Coordinates
29.740, -95.330

Egg sized hail broke a window at a home.

Hail, Harris

When
June 23, 6:51 PM CST
Where
Harris County, 1.93 mi WNW of Clinton Park
Measured
2 in hail
Reported by
Public
Coordinates
29.730, -95.330

Egg sized hail was observed.

Hail, Harris

When
June 23, 6:52 PM CST
Where
Harris County, 0.91 mi SW of Englewood
Measured
1 in hail
Reported by
Public
Coordinates
29.770, -95.360

Quarter sized hail was observed.

Hail, Harris

When
June 23, 7:04 PM CST
Where
Harris County, 0.92 mi NW of Houston
Measured
1 in hail
Reported by
Public
Coordinates
29.740, -95.380

Quarter sized hail was observed.

Hail, Harris

When
June 23, 7:12 PM CST
Where
Harris County, 3.3 mi ESE of White Oak Acres
Measured
2 in hail
Reported by
Public
Coordinates
29.800, -95.400

Golf ball to egg sized hail was observed.

Hail, Harris

When
June 23, 7:45 PM CST
Where
Harris County, 3.75 mi NNE of Houston Lakeside Arp
Measured
2 in hail
Reported by
Public
Coordinates
29.867, -95.640

Hail up to egg sized was observed near the West Little York Road and Highway 67 intersection.

Hail, Harris

When
June 23, 7:46 PM CST
Where
Harris County, 2.07 mi S of Satsuma
Measured
1 in hail
Reported by
Public
Coordinates
29.890, -95.620

Numerous reports of quarter sized hail to the west of Jersey Village.

Hail, Harris

When
June 23, 7:50 PM CST
Where
Harris County, 2.74 mi SW of Satsuma
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
29.890, -95.650

Egg sized hail was observed to the west of Jersey Village.

Hail, Harris

When
June 23, 7:55 PM CST
Where
Harris County, 3.3 mi SSW of Satsuma
Measured
1 in hail
Reported by
Public
Coordinates
29.880, -95.650

Penny to quarter sized hail was observed near the Highway 6 and FM 529 intersection.

Hail, Harris

When
June 23, 8:00 PM CST
Where
Harris County, 3.1 mi SW of Satsuma
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
29.894, -95.662

Ping pong ball sized hail was observed near Park Hollow Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095822, 1098669, 1098670, 1098671, 1098672, 1098673, 1098674, 1098675, 1095824, 1095820, 1095823, 1098680, 1095821, 1098681.